Federal drug regulators suspect Americans might have been the victims of a lethal Chinese drug counterfeiting scheme after the mystery ingredient in certain batches of heparin was found to be an inexpensive and unapproved ingredient, mimicking the real thing. There was also a pig virus that swept through China last year, creating less of an availability of the starting materials used to make heparin. Although officials cannot be sure that the ingredient was purposefully put into the drug, they have made it clear that the ingredient is not an unintended byproduct of the manufacturing process. Heparin, a blood-thinning drug, has been linked to nineteen deaths and hundreds of allergic reactions. The mystery ingredient is a chemically altered form of chondroitin sulfate, a dietary supplement made from animal cartilage that is used to treat joint pain. Baxter International, the heparin manufacturer associated with allergic reactions, found it difficult to detect the ingredient’s impurity because it mimics heparin when altered to form chondroitin sulfate.
Investigators do not know whether the ingredient caused the allergic reactions suffered by some of the patients. They also cannot figure out how the substance ended up in the drug, although they do suspect it was used as inexpensive filler. The Chinese plant used by Baxter, Changzhou SPL, bought heparin from crude workshops, usually unregulated family operations. Baxter found the supplies of heparin were contaminated even before reaching Changzhou, so the focus is being turned to the workshops. Allergic reactions have also been reported from Germany, but investigators there have not located the contaminant.
Investigators have credited the success in the heparin case to the cooperation of the Chinese Food and Drug Administration. They cited a recent agreement between the United States and China, which allowed officials to quickly begin their investigation of the additive. Baxter has recalled basically all of its heparin products and the Food and Drug Administration (FDA) has asked all heparin entering the United States be stopped and tested for contamination. http:///www.nytimes.com/2008/03/20/health/20heparin.html?_r=1&adxnnl=1&oref=slogin&ref=us&adxnnlx=1206025221-ZKYb2MCs0YS4oPnVgnfSmQ